Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 10, NWS Springfield, MO

April 12, 2009Barry County, McDonald County, Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 12, 2009, 9:47 AM CDT for Barry County, McDonald County, Newton County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2009, 9:47 AM CDT (14:47 UTC)
Expired
Apr 12, 2009, 4:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barry County, MO, McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 71 km from the middle of the area, began a volume at 14:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 11:56 AM CDTFLASH FLOODS Seligman, MOHIGHWAY 37 SOUTH OF SELIGMAN WAS EXPERIENCING FLASH FLOODING IN A COUPLE OF SECTIONS. PUBLIC ALSO REPORTED THAT WATER WAS BEGINNING TO RISE CLOSE TO HIGHWAY 90 IN SOME AREAS WEST OF SELIGMAN.
Apr 12, 3:37 PM CDTFLASH FLOOD2 S Noel, MOA SECTION OF SOUTH KINGS HIGHWAY / HIGHWAY 59 WAS FLOODED FROM BUTLER CREEK RISING OUT OF ITS BANKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 129 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.8 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 121447
FFWSGF
MOC009-119-145-122100-
/O.NEW.KSGF.FF.W.0010.090412T1447Z-090412T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
947 AM CDT SUN APR 12 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MISSOURI...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI...
  NEWTON COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 400 PM CDT SUNDAY.

* AT 930 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAINFALL ACROSS FAR SOUTHWEST MISSOURI.  HEAVY
  RAIN WILL CONTINUE TO TRAIN OVER BARRY...MCDONALD...AND NEWTON
  COUNTIES INTO THE AFTERNOON HOURS.  RAINFALL AMOUNTS IN SOME 
  LOCATIONS WITHIN THE WARNED AREA COULD EXCEED TWO INCHES BY 
  EARLY THIS AFTERNOON.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE            
  ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.  THE 
  LITTLE SUGAR CREEK IN MCDONALD COUNTY AND BUTLER CREEK IN BARRY
  COUNTY WILL BE MOST LIKELY IMPACTED BY THIS HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3705 9462 3706 9410 3705 9406 3693 9407
      3692 9362 3683 9363 3682 9359 3649 9360
      3649 9461

$$

CRAMER
2 follow-up statements
000 
WGUS73 KSGF 121820
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
120 PM CDT SUN APR 12 2009

MOC009-119-145-122100-
/O.CON.KSGF.FF.W.0010.000000T0000Z-090412T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEWTON MO-BARRY MO-MCDONALD MO-
120 PM CDT SUN APR 12 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
BARRY...MCDONALD AND NEWTON COUNTIES...

EARLIER TODAY...PUBLIC INFORMATION WAS RELAYED TO THE NATIONAL 
WEATHER SERVICE THAT A FEW ROADS OVER SOUTHERN BARRY COUNTY WERE 
EITHER FLOODED OR NEAR FLOOD.  WATER IN SMALL STREAMS AND CREEKS 
CONTINUED TO RISE...THEREFORE ADDITIONAL FLOODING IS EXPECTED.

THE HEAVY RAIN HAS ENDED ACROSS FAR SOUTHWEST MISSOURI.  
HOWEVER...ADDITIONAL LIGHT RAIN SHOWERS ARE EXPECTED THROUGH THE 
REST OF THE AFTERNOON AND INTO THE EVENING.  

RUNOFF FROM THIS MORNINGS EXCESSIVE RAINFALL IS CAUSING FLASH 
FLOODING. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3705 9462 3706 9410 3705 9406 3693 9407
      3692 9362 3683 9363 3682 9359 3649 9360
      3649 9461

$$

CRAMER
000 
WGUS73 KSGF 122050
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
350 PM CDT SUN APR 12 2009

MOC009-119-145-122101-
/O.EXP.KSGF.FF.W.0010.000000T0000Z-090412T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEWTON MO-BARRY MO-MCDONALD MO-
350 PM CDT SUN APR 12 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM CDT FOR BARRY...
MCDONALD AND NEWTON COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3705 9462 3706 9410 3705 9406 3693 9407
      3692 9362 3683 9363 3682 9359 3649 9360
      3649 9461

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 12, 6:28 AM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Apr 12, 6:28 AM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
628 AM CDT SUN APR 12 2009

...UPDATE TO AVIATION...

.DISCUSSION...

MAIN FORECAST HIGHLIGHTS/CHALLENGES IN THIS FORECAST PACKAGE WILL
CONTINUE TO DEAL WITH THE STORM SYSTEM TO THE SOUTHWEST AND
ASSOCIATED RAIN AND THUNDERSTORM CHANCES TODAY AND MONDAY.

CURRENTLY...SHOWERS AND THUNDERSTORMS EXTEND FROM NORTHEASTERN
OKLAHOMA TO SOUTH CENTRAL TEXAS EARLY THIS MORNING...AHEAD OF AN
UPPER LEVEL LOW ACROSS NEW MEXICO EARLY THIS MORNING. A VERY DRY
AIRMASS IS IN PLACE ACROSS THE AREA AHEAD OF THIS SYSTEM...BUT
WILL CONTINUE TO MOISTEN FROM THE WEST TO EAST THIS MORNING.

THE SHOWERS ACROSS NORTHEASTERN OKLAHOMA WILL CONTINUE TO SPREAD TO
THE NORTHEAST INTO THE AREA THIS MORNING....OVERCOMING THE DRY AIR
ACROSS THE WESTERN CWA AROUND DAYBREAK. THIS RAIN WILL SLOWLY
SPREAD EAST THROUGH THE DAY...WITH MAINLY THE WESTERN AND SOUTHERN
CWA AFFECTED THIS MORNING...AND ACTIVITY SPREADING ACROSS THE ENTIRE
CWA THIS AFTERNOON AND EVENING. SCATTERED ACTIVITY WILL LIKELY
OCCUR OVERNIGHT WITH THE BETTER CHANCES OCCURRING ACROSS THE
NORTHERN CWA. THE LOW WILL REMAIN WELL TO THE SOUTH TODAY AND THE
WARM SECTOR WILL ALSO. SO...INSTABILITY AND THE SEVERE WEATHER
THREAT WILL REMAIN SOUTH OF THE AREA TODAY AND TONIGHT. THERE MAY
BE ENOUGH INSTABILITY FOR A RUMBLE OF THUNDER OR TWO HOWEVER.
MAINLY LOOKING AT A NICE STEADY LIGHT TO MODERATE RAINFALL
OCCURRING ACROSS THE AREA.

THE LOW WILL TRACK FROM THE SOUTHWEST INTO AND THROUGH THE AREA ON
MONDAY. COOLER TEMPERATURES WILL BUILD INTO THE AREA ON THE
BACKSIDE OF THE LOW AND RELATIVELY WARMER AND MORE MOIST AIR IN
PLACE AHEAD OF THE LOW. WITH THE LOW EXPECTED TO BE OVERHEAD ON
MONDAY THIS WILL LIKELY RESULT IN A TEMPERATURE GRADIENT OF
AROUND 10 DEGREES OR SO FROM THE NORTHWESTERN CWA TO THE
SOUTHEASTERN CWA. INSTABILITY WILL ALSO INCREASE ACROSS SOUTH
CENTRAL MISSOURI MONDAY AS THE LOW TRACKS INTO THE AREA AND
TEMPERATURES ALOFT COOL. THESE CONDITIONS WILL RESULT IN A SEVERE
HAIL THREAT ACROSS SOUTH CENTRAL MISSOURI DURING THE LATE MORNING
AND AFTERNOON HOURS. THE LOW WILL TRACK EAST OF THE AREA MONDAY
AFTERNOON AND WRAP AROUND RAIN MAY LINGER ACROSS THE AREA...
ESPECIALLY THE EASTERN CWA INTO MONDAY NIGHT.

A COLD AIRMASS WILL BUILD INTO THE REGION BEHIND THIS SYSTEM AND
TEMPERATURES MONDAY NIGHT WILL HAVE TO BE WATCHED AS LOWS SHOULD
DROP INTO THE 30S. RIGHT NOW IT APPEARS CLOUDS WILL LINGER OVER
THE AREA DURING THE OVERNIGHT HOURS...LIMITING ANY FROST
POTENTIAL. HOWEVER IF THE SKIES CLEAR OUT QUICKER THERE COULD BE
SOME FROST POTENTIAL.

UPPER LEVEL RIDGING BUILDS OVER THE REGION DURING THE MID PART OF
THE WEEK...WITH SEASONABLE TEMPERATURES RETURNING TO THE AREA.
THE NEXT STORM SYSTEM WILL AFFECT THE AREA LATE NEXT WEEK BRINGING
ADDITIONAL SHOWERS AND THUNDERSTORM CHANCES TO THE REGION.

WISE

&&

.AVIATION...

FOR THE 12Z TAF PACKAGE...COMPLEX FORECAST AS A LARGE STORM SYSTEM
CONTINUES TO MOVE NORTHEASTWARD INTO THE REGION AND INTO A DRY
AIRMASS. REGIONAL RADAR INDICATES A WIDE SWATH OF RAINFALL MOVING
NORTHEASTWARD INTO THE AREA. MUCH OF THIS MOISTURE HAS BEEN SPENT
MOISTENING THE ATMOSPHERE WITH LIGHT RAIN JUST NOW BEING REPORTED
AT JLN. VFR CIG/VIS WILL CONTINUE AT JLN THROUGH MID MORNING...
WITH A TRANSITION TO MVFR BY LATE MORNING. VFR CONDITIONS ARE
EXPECTED THROUGH MOST OF THIS MORNING AT SGF...TRANSITIONING TO
MVFR FROM MIDDAY INTO THE EARLY AFTERNOON HOURS. PERSISTENT LIFT
ACROSS MUCH OF THE MIDWEST WILL MAINTAIN RAIN AT BOTH TAF SITES
ALL DAY AND THROUGH MUCH OF THE EVENING. AVAILABLE MODEL OUTPUT
AND STATISTICS INDICATE THAT WE SHOULD TRANSITION TO IFR CIGS BY
LATE THIS AFTERNOON AND HAVE FOLLOWED ACCORDINGLY. IFR WILL
PERSIST THROUGH TONIGHT WITH DRIZZLE AND ADDITIONAL RAIN SHOWERS
POSSIBLE.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 12, 8:40 AM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
840 AM CDT SUN APR 12 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
840 AM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  A LARGE SHIELD OF MODERATE TO HEAVY RAIN WILL SPREAD ACROSS MUCH
  OF SOUTHERN MISSOURI TODAY.  A FEW EMBEDDED THUNDERSTORMS WILL
  ACCOMPANY THIS ACTIVITY.  LOCALLY HEAVY RAINFALL LEADING TO
  FLASH FLOODING IS LIKELY OVER SOME AREAS OF SOUTHERN MISSOURI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
  SOUTH CENTRAL AND CENTRAL MISSOURI MONDAY.  LARGE HAIL CAN NOT
  BE RULED OUT OVER AREAS ALONG AND EAST OF HIGHWAY 63.

  YET ANOTHER STORM SYSTEM WILL MOVE INTO THE AREA BRINGING A
  CHANCE OF THUNDERSTORMS LATE NEXT WEEK INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE / CRAMER

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.